Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 16, 2021, 8:10 PM EDT for 4 counties in Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 8:10 PM EDT (00:10 UTC)
- Expired
- Aug 16, 2021, 9:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 30
Counties Bedford County, VA, Campbell County, VA, Charlotte County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
544
WWUS81 KRNK 170010
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
810 PM EDT Mon Aug 16 2021
VAZ034-044-045-058-059-170115-
Halifax VA-Campbell VA-Bedford VA-Pittsylvania VA-Charlotte VA-
810 PM EDT Mon Aug 16 2021
...Strong thunderstorms will impact portions of Charlotte, Campbell,
northeastern Pittsylvania, northern Halifax, and Bedford Counties
and the City of Lynchburg through 915 PM EDT...
At 809 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Peaks Of Otter Recreation Area to Chase City.
Movement was north at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lynchburg...
Bedford...
Altavista...
Hurt...
Brookneal...
Keysville...
and Charlotte Court House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3690 7849 3670 7865 3663 7855 3669 7865
3668 7870 3666 7870 3731 7985 3746 7963
3745 7959 3760 7943 3740 7912 3739 7906
3742 7907 3738 7899 3724 7892 3720 7882
3724 7871 3714 7859 3714 7852 3708 7844
TIME...MOT...LOC 0009Z 194DEG 19KT 3742 7962 3678 7847
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
ASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 16, 6:51 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 16, 6:51 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 651 PM EDT Mon Aug 16 2021 .SYNOPSIS... Weak frontal boundary in the region combined with southerly flow of tropical moisture will keep threat of showers and storms around into midweek, while Fred moves from the Florida Panhandle toward the Tennessee Valley and Central Appalachians. Once Fred moves by midweek, look for a return to typical August weather to end the week. && .NEAR TERM /THROUGH TUESDAY/... As of 646 PM EDT Monday... ...Scattered showers and storms continue through this evening. More heavy rain and severe weather threats Tuesday... Not much has changed over the last the few days as a weak frontal boundary remains stalled just to our north allowing deep southerly moisture to funnel in. The trend looks to continue as upper level ridging over the central Plains region has yet to buckle and our upper level trough sits firmly overhead. As a result, it's another evening of slow moving showers and storms. Most of the activity is confined to our west across southern and central West Virginia where better low level convergence can be found closer to the front. Another area that continues to see activity is down across the North Carolina mountains/foothills back into the Virginia Southside/Piedmont where localized flooding cannot be ruled out as storms train over some of the same locations this evening. Most of this activity is driven by Tropical Storm Fred to our south and spokes of shortwave energy that continue to pivot through before the system actually arrives Tuesday. For that reason the Weather Prediction Center, will keep a Slight Risk for excessive rainfall in place for areas along and west of the Blue Ridge with a Marginal Risk out east tonight. This area expands on the Day 2 outlook for the entire region with the exception of the North Carolina mountains where a Moderate Risk for excessive rain will exists. PWATS are on the order of 1.7 to 2.0 inches this evening with an expected increase Tuesday as more tropical moisture moves in. With that said, there is increasing confidence for flooding concerns. Not much has changed per this update in regards to rain amounts per the earlier forecast package. A widepspread swath of 2-4 inches are likely in most locations with localized amounts of 6 inches or more across the North Carolina mountains/foothills region. On top of this the risk for severe weather will become an issue as we head into Tuesday afternoon and evening. One or two strong storms are not out of the question this evening into tonight but overall instability has been limited with showers/clouds earlier in the day. Much of the same can be said for Tuesday morning with the threat for severe weather likely to move in late Tuesday afternoon and evening per latest hi-res guidance. NAMnest, HRRR, and RAP guidance diminish activity overnight with lingering showers, low clouds, and fog left in it's wake. By Tuesday evening low level shear increases as Fred works up into the eastern Tennessee River Valley/central Appalachians region. For that reason, the Storm Prediction Center highlights the southern Blue Ridge, New River Valley, and North Carolina mountains/foothills region in a slight risk for severe weather. These areas have the best bet to see an isolated tornado with just enough spin in the low level as Fred brushes by to the west. Elsewhere a marginal risk for severe weather remains in place with an 2% probability of an isolated tornado and 5% probability for wind as the main concerns. Temperature wise we look to remain tropical. Overnight lows will range from the low to mid 60s over the mountains with mid to upper 60s out east. Highs Tuesday will remain in the low to mid 70s under the clouds and bands of showers in the west with values closer to 80 east of the Blue Ridge. Areas that do see the sun will increase the risk for severe weather late Tuesday into Wednesday as some of the outer bands of Fred feed in. Confidence remains moderate in the near term. Some discrepancies remain in the models per the placement on where the heaviest rain will set up and where the core of Fred will actually. go as it makes it's way toward our region. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 230 PM EDT Monday... Remnants of Fred to bring widespread rainfall and possible flooding, with showers lingering late into the workweek. Better agreement in place this afternoon among the weather forecast models, with the consensus taking the remnants of Fred northward across far western Virginia and through West Virginia on Tuesday night. As such, little change in the previous forecast philosophy, including expected rainfall amounts. With the center of Fred passing just west of our area, strong southeasterly windflow will develop Tuesday evening, drawing Atlantic moisture across the Blue Ridge into the higher terrain of the mountains. That upslope flow will enhance rainfall amounts in the vicinity of the Blue Ridge, making for areas of heavy rain. Highest amounts are expected across the Highlands of North Carolina, where locally 6 or more inches will be possible, while widespread amounts of 2 to 4 inches are in the forecast for the remainder of the mountains and foothills. With this in mind, the main concern given the recent dry conditions will be more for the possibility of localized flash flooding along creeks and streams where training of rain bands develops. River flooding is less likely as water levels in the larger rivers remains below normal. The other concern with this system will be the slight chance of storms producing damaging winds and even the remote chance for a brief tornado. Weather forecast models indicate enough shear in the low levels to support this, mainly south of Highway 460, however the storm will be passing our area during the overnight, limiting the amount of instability and therefore the severe threat. Even with the system moving away to the northeast on Wednesday morning, believe areas of heavy rain/localized flash flooding and a few severe storms will be possible in any trailing bands that become stalled/situated across the Piedmont. Something to watch for as we get into the early afternoon hours as temperatures there warm into the 80s. Scattered showers and storms are expected across the lower Mid- Atlantic Wednesday night through Thursday night as waves of energy move across in the general west-to-east windflow. With no change in airmass to clear out the tropical moisture from our region, expect muggy conditions under partly to mostly cloudy skies. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 300 PM EDT Monday... Less rainy and more summertime pattern returns to end the week... Little change in the forecast thinking for the weekend, as weak upper-level disturbances move across the Great Lakes region, while the southeast ridge tries to build along the Atlantic Coast. Will be enough upper-level support for continued afternoon showers and thunderstorms through the weekend. Humid conditions expected with temperatures near normal throughout the forecast period. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 145 PM EDT Monday... A southerly flow of tropical moisture will generate showers and thunderstorms across the region. Some of rain will be heavy at times. MVFR conditions will prevail this afternoon into tonight with IFR/LIFR conditions with convection and fog. A weak wedge will hinder convection in the northeast. The west taf sites have the best chance for a storm. Convection will linger into tonight while cigs/vsbys drop once again by midnight. Most will see sub-VFR overnight with IFR or lower likely at times, especially mountains. KLWB is the taf site with the best chance for IFR in fog. Fog mixing out Tuesday morning and ceilings should slowly lift. Low to moderate confidence in ceilings,visibilities and winds during the taf period. Extended Aviation Discussion... The wet weather pattern is expected through midweek, then afterwards, still at least diurnal driven storms, but looks like less coverage, though models vary on this, so confidence is low beyond Wednesday. Showers and thunderstorms look to be more numerous Tuesday into Tuesday night as remnants of Fred move along/west of the Appalachians. So overall anticipate the worst aviation day to be Tuesday, then a slight improvement after Wednesday. Areas of fog are possible overnight with Sub-VFR conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM/WP NEAR TERM...ET/KK SHORT TERM...NF LONG TERM...NF AVIATION...KK/WP
Hazardous weather outlook, Aug 16, 2:51 PM EDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 251 PM EDT Mon Aug 16 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-171900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 251 PM EDT Mon Aug 16 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Showers and thunderstorms this afternoon and evening could bring torrential downpours, leading to localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heavy rainfall could lead to localized flooding Tuesday and Wednesday. Strong to severe thunderstorms are possible Tuesday afternoon into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Aug 16, 5:11 PM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
511 PM EDT Mon Aug 16 2021
NCZ003-019-020-162145-
Yadkin NC-Surry NC-Wilkes NC-
511 PM EDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of southern Surry,
southeastern Wilkes and Yadkin Counties through 545 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buck Shoals, or 10 miles southwest of Yadkinville, moving north at 25
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
Boonville...
East Bend...
and Ronda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3606 8091 3605 8101 3634 8089 3633 8045
3624 8045 3622 8043 3621 8045 3614 8044
3612 8046 3611 8051 3608 8051 3605 8050
TIME...MOT...LOC 2110Z 194DEG 21KT 3607 8084
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ASSpecial weather statement, Aug 16, 6:51 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
651 PM EDT Mon Aug 16 2021
VAZ033-034-043-044-058-162345-
Henry VA-Franklin VA-Halifax VA-Bedford VA-Pittsylvania VA-
651 PM EDT Mon Aug 16 2021
...Strong thunderstorms will impact portions of Pittsylvania,
western Halifax, southwestern Bedford, Henry and eastern Franklin
Counties, the City of Danville and the City of Martinsville through
745 PM EDT...
At 650 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fieldale to near Elmo. Movement was north at 20
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
Martinsville...
Rocky Mount...
Halifax...
Hurt...
Chatham...
and Gretna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Smith Mountain Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3654 7899 3655 8005 3662 8005 3725 7983
3713 7940 3706 7944 3706 7940 3712 7937
3698 7889
TIME...MOT...LOC 2250Z 197DEG 17KT 3669 7994 3667 7922
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ASLocal storm report, Aug 16, 7:16 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG SANVILLE 36.71N 80.07W
08/16/2021 HENRY VA 911 CALL CENTER
THUNDERSTORM WINDS BLEW DOWN ONE TREE NEAR
THE INTERSECTION OF CASSELL DRIVE AND
MORNING SIDE DRIVE.
&&
PWLocal storm report, Aug 16, 7:59 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND DMG 1 E STANLEYTOWN 36.75N 79.94W
08/16/2021 HENRY VA 911 CALL CENTER
THUNDERSTORM WINDS BLEW DOWN ONE TREE ON
ROUTE 220 BLOCKING ONE OF THE SOUTHBOUND
LANES NEAR THE INTERSECTION OF BRANSCOME
DRIVE.
&&
PWSpecial weather statement, Aug 16, 8:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
810 PM EDT Mon Aug 16 2021
VAZ034-044-045-058-059-170115-
Halifax VA-Campbell VA-Bedford VA-Pittsylvania VA-Charlotte VA-
810 PM EDT Mon Aug 16 2021
...Strong thunderstorms will impact portions of Charlotte, Campbell,
northeastern Pittsylvania, northern Halifax, and Bedford Counties
and the City of Lynchburg through 915 PM EDT...
At 809 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Peaks Of Otter Recreation Area to Chase City.
Movement was north at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lynchburg...
Bedford...
Altavista...
Hurt...
Brookneal...
Keysville...
and Charlotte Court House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3690 7849 3670 7865 3663 7855 3669 7865
3668 7870 3666 7870 3731 7985 3746 7963
3745 7959 3760 7943 3740 7912 3739 7906
3742 7907 3738 7899 3724 7892 3720 7882
3724 7871 3714 7859 3714 7852 3708 7844
TIME...MOT...LOC 0009Z 194DEG 19KT 3742 7962 3678 7847
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ASThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:45 PM EDT | Areal Flood Advisory | RNK | Bland, Tazewell | 2 hr |
| Aug 16, 9:14 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Buckingham | 46 min |
| Aug 17, 3:37 AM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more | 24 hr |
| Aug 17, 9:32 AM EDT | Areal Flood Advisory | RNK | Carroll | 5 hr |
| Aug 17, 2:27 PM EDT | Special Weather Statement | RNK | Grayson | 48 min |
| Aug 17, 2:43 PM EDT | Tornado Warning | RNK | Henry, Patrick | 32 min |
| Aug 17, 2:53 PM EDT | Flood Watch | RNK | Alleghany, Amherst, Bath, Bedford, Botetourt, Craig and 12 more | 12 min |
| Aug 17, 3:17 PM EDT | Tornado Warning | RNK | Franklin, Henry, Patrick | 28 min |
| Aug 17, 3:18 PM EDT | Tornado Warning | RNK | Franklin, Henry, City of Martinsville | 27 min |
| Aug 17, 3:20 PM EDT | Special Weather Statement | RNK | Carroll, Floyd, Franklin, Montgomery, Patrick, Pittsylvania and 3 more | 40 min |
| Aug 17, 3:41 PM EDT | Tornado Warning | RNK | Franklin, Henry, Patrick | 34 min |
| Aug 17, 3:58 PM EDT | Special Weather Statement | RNK | Bedford, Craig, Giles, Montgomery, Roanoke, City of Roanoke and 1 more | 47 min |
| Aug 17, 4:09 PM EDT | Areal Flood Advisory | RNK | City of Roanoke, City of Salem | 3 hr |
| Aug 17, 4:20 PM EDT | Special Weather Statement | RNK | Henry, Patrick, City of Martinsville | 40 min |
| Aug 17, 4:35 PM EDT | Special Weather Statement | RNK | Carroll | 25 min |
| Aug 17, 4:45 PM EDT | Special Weather Statement | RNK | Bedford, Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 45 min |
| Aug 17, 5:05 PM EDT | Special Weather Statement | RNK | Grayson, Wythe, City of Galax | 40 min |
| Aug 17, 5:23 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 52 min |
| Aug 17, 5:34 PM EDT | Tornado Warning | RNK | Bedford, Campbell, City of Lynchburg | 26 min |
| Aug 17, 6:05 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 40 min |
| Aug 17, 6:45 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 45 min |
| Aug 17, 7:42 PM EDT | Areal Flood Advisory | RNK | Amherst | 79 min |
| Aug 17, 11:48 AM EDT | Tornado Warning | RNK | Wilkes | 42 min |
| Aug 17, 12:35 PM EDT | Tornado Warning | RNK | Wilkes, Yadkin | 40 min |
| Aug 17, 12:46 PM EDT | Special Weather Statement | RNK | Wilkes | 44 min |
| Aug 17, 1:19 PM EDT | Tornado Warning | RNK | Wilkes | 41 min |
| Aug 17, 1:48 PM EDT | Tornado Warning | RNK | Alleghany, Wilkes | 42 min |
| Aug 17, 1:58 PM EDT | Special Weather Statement | RNK | Alleghany, Caswell, Rockingham, Stokes, Surry, Yadkin | 32 min |
| Aug 17, 2:18 PM EDT | Tornado Warning | RNK | Caswell | 32 min |
| Aug 17, 6:50 PM EDT | Special Weather Statement | RNK | Watauga | 25 min |
| Aug 17, 7:13 PM EDT | Flash Flood Warning | RNK | Watauga | 8 hr |
| Aug 17, 7:54 PM EDT | Special Weather Statement | RNK | Ashe | 36 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.